FDA warns against ill effects of henna tattoos

By | 1:07 AM Leave a Comment

With henna or temporary tattoos all the rage during summer, the Food and Drug Administration warned the public against the possible ill effects of such tattoos.

FDA warns against ill effects of henna tattoos
The FDA cited reports by its United States counterpart indicating some "skin-staining cosmetic products" may cause "adverse skin reactions."

"All temporary skin-staining products, commonly known as henna dye products, need Philippine FDA approval as cosmetic products before they are marketed or used in the country. It is important that tattoo dye preparations are approved by the FDA," acting Philippine FDA head Kenneth Hartigan-Go said.

Go advised consumers to ask for a "FDA market authorization or cosmetic notification" before receiving a temporary tattoo.

He explained that "extra ingredients" in henna tattoos may be potentially harmful, especially if these are from coal-tar hair dye containing p-phenylenediamine (PPD).

"In some people, PPD evokes skin reactions which may lead to severe inflammation and scar formation. There is no way of telling if PPD is mixed in henna preparations unless they are properly labeled according to the Philippine standard," he said.

He said consumers who do experience "adverse reactions" should send a report to info@fda.gov.ph.

However, though the FDA has so far not received any complaint about henna tattoos, Go advised unlicensed temporary tattoo dye manufacturers, importers, traders or distributors to "apply for a license to operate and market authorization from the FDA."

Failure to do so is a direct violation of Republic Act 3720 or the Food, Drugs and Devices, and Cosmetic Act; and R.A. 9711, the FDA Act of 2009.--Source: GMA News




0 comments:

Post a Comment

CONTACT FORM

Name

Email *

Message *